MAUDE Adverse Event Report: NUMED, INC. TYSHAK II VALVULOPLASTY CATHETER; PERCUTANEOUS TRAMSLUMINAL VALVULOPLASTY CATHETER

NUMED, INC. TYSHAK II VALVULOPLASTY CATHETER; PERCUTANEOUS TRAMSLUMINAL VALVULOPLASTY CATHETER
Model Number 105
Health Effect - Clinical Codes Ischemia (1942); Foreign Body In Patient (2687)
Date of Event 10/30/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complaint catheter was not returned so analysis of the complaint catheter was not possible.A review of the dhr was performed and no issues were found.Numed received this report from the receipt of a medwatch form filled out by the user facility that was mailed to numed.In the report the user facility states that they are not sending the report to the fda.The user facility stated that they were using this device for "valuloplasty" with a previously placed edwards sapien valve.The sapien valve is an aortic/mitral valve replacement, which makes this an off-label use of the tyshak ii catheter.The tyshak ii catheter is only approved for valvuloplasty of the pulmonary valve.It was also determined that the user facility did not use an inflation device with pressure gauge to monitor the inflation pressure.The report states that the balloon burst at maximum inflation; however, without the gauge, they would not be able to tell the pressure that they took the balloon to before it burst.The ifu states to use an inflation device with pressure gauge to monitor pressure.Any pressures that exceed the labeled rbp could results in a balloon burst.The medwatch report also states that resistance was felt during the removal of the burst balloon.There is a precaution in the instructions for use that states that when resistance is felt upon removal, the balloon, guidewire and sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.A comparative catheter was pulled and tested for rated burst pressure.The comparative catheter is the same exact catheter catalog number, but a different lot number.The balloon was immersed in a body temperature water bath and inflated until it failed.The labeled rbp for this device is 2.0 atm.The comparative catheter did not burst until 3.5 atm, which is well above the labeled rbp.
 
Event or Problem Description
Description taken directly from a medwatch report received directly from the user facility: with the use of fluoroscopic and vascular ultrasound guidance, the right common femoral artery was accessed.Angiography revealed good catheter positioning with a micropuncture kit and a single perclose proglide device was placed and then a 9 french sheath without difficulty.Heparin was then administered at full dosage.Due to the right femoral artery sheath, a pigtail catheter was advanced to the level of the edwards sapien valve and the valve was crossed without difficulty.Through the pigtail catheter, a safari extra small wire was placed in the lv apex and the pigtail catheter was subsequently removed.Over this wire, a tyshak 23 mm balloon was passed and across the native valve without difficulty.Rapid ventricular pacing was performed with the assistance of a pacemaker rep with a maximum rate of 170 with good drop in systolic pressure and very low pulse pressure.The balloon is fully inflated and at maximum inflation, the balloon did rupture.The balloon catheter was withdrawn to the level of the sheath making sure that the balloon marker are in place.There was some resistance to removing the balloon catheter through the sheath and when the balloon catheter exits, the sheath is clear that there is an apparent large portion of the ruptured balloon missing from the catheter.The radiopaque portion of the balloon remains within the femoral artery sheath and markers are removed in total under fluoroscopic guidance.The safari wire is cut short and a new 9 french sheath was introduced without difficulty.Subtraction angiography of the aortic arch, descending thoracic and abdominal aorta and iliac system did not reveal any apparent filling defects.There is somewhat reduced flow around the 9 french sheath, but this is inserted in an area of known vascular disease and does not appear different than that prior to sheath placement.Surgeons did not feel that they had anything further to offer percutaneously.Patient monitored closely.The next day patient developed right lower extremity ischemia requiring emergent femoral endarterectomy.On (b)(6) 2018 a limited right lower extremity arterial duplex was performed.Waveforms and velocities suggest hemodynamically significant stenosis proximal to the visualized arteries of the right lower extremities."pateint" was then taken to surgery for an emergent right femoral endarterectomy with foreign body retrieval of balloon fragment with xenosure patch.Blood flow was restored to the patients lower extremity.

Brand Name
TYSHAK II VALVULOPLASTY CATHETER
Common Device Name
PERCUTANEOUS TRAMSLUMINAL VALVULOPLASTY CATHETER
Manufacturer (Section D)
NUMED, INC.
2880 main street
hopkinton NY 12965
MDR Report Key8090911
Report Number1318694-2018-00015
Device Sequence Number2178292
Product Code LIT
UDI-Device Identifier04046964339417
UDI-Public04046964339417
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K003052
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 11/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Model Number105
Device Catalogue NumberPDC540
Device Lot NumberTT-11790
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/13/2018
Initial Report FDA Received Date11/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient Weight83